Depersonalization Support Forum banner
1 - 12 of 12 Posts
G

·
Discussion Starter · #1 · (Edited)
I took venlafaxine in 2011 with minimal problems associated with it. I was prescribed it again 6 days ago - the lowest dose - and ended up having a serious bad reaction to it. This is a warning to others to keep in mind what it can do to you and that it should be classed as a medical emergency if this happens to you:

I started venlafaxine (not xr or xl) 37.5mg 6 days ago. I got heart palpitations from the off, and tried to ignore them, but then I started getting arm and chest pain 4 days ago so I went to A&E. all tests were fine. As I walked our of the building I felt like I had one leg longer than the other, which was a bit odd, anyway my husband drove us to get some food, then home, and as I walked home I couldn't keep myself up very well. Now I was getting concerned but I thought I might just be tired. So I got inside, sat down but I noticed I couldn't pick up my sandwich. Suddenly a tingling rush came over my whole body, like itching, scratching cold nerves, and my weakness got worse, and I couldn't lift my arms. I could hardly speak so said quick 999 to my husband. I said to him it felt like i was fading away. i was so scared i was quickly dying of some unknown cause. i started controlling my breathing because it was all i thought i could do that might keep me alive. When the paramedic got here my heart rate was 140bpm. I thought I was having a heart attack and she was very patronising. I went back to hospital and was crying for help with the little breath I felt like I had, I felt almost paralysed, I was confused. I was telling my husband that I loved him. I was praying to God saying that I didn't want to go yet. I was fighting with my mind and controlled breathing. These waves of tingling and numbness would radiate all over my body.
The doctor put it down to anxiety and I was sent home.
I carried on getting these waves, felt like I couldn't breathe so I ended up in hospital again. Again they said it was anxiety. This time I had no energy to fight, like I was in the middle of the ocean and exhausted from treading water. I was sent to the doctors nextdoor and he said I was in a bad way but it was just anxiety. All these people telling me I was stupid and that it was anxiety, I tried trusting their opinion but I had suffered from panic attacks since I was 14 and I NEVER had ones like this. Mine were the convulsing kind, this was in every way different.

I started questioning the venlafaxine at this point. I was able to go out food shopping, but the air was almost hurting me and I could feel it in my nose and lungs. as soon as I came home I got a wave again, I was weak. Every time I tried picking something up off the floor or moving too much, going upstairs or whatever I would get another wave of tingling and weakness that almost brought me to my knees.

I was so weak and exhausted and I needed sleep even during the day. I felt like I had a serious illness. My skin was pale, almost yellow, no colour in my lips. I increased sweating, had a horrible taste in my mouth and bad breath but those were the least of my worries.

I stopped the day 6 dose with a doctors permission and all symptoms disappeared THANK GOD. I now know it was a bad reaction to the venlafaxine. I have not tapered the 37.5mg dose after 5 days of taking it and I feel fine.

Also, as all the medical professionals were saying it was a panic attack, I can prove now that it was not a panic attack (although i was anxious from it) as as soon as I went off venlafaxine, I got one of my old panic attacks again (which I am too used to the symptoms of by now!) - shakiness, clammy hands and fast breathing.

Sometimes I think you know your body best and even with 5 doctors saying it was simply anxiety they STILL got it wrong.
So trust your instincts and if you get something similar after taking venlafaxine STOP taking it and see how you feel and ask your doctor whether to cold turkey it or not. I have gone cold turkey with the advice of an out of hours nurse as I was on a small dose for a short period and I feel fine and healthy again.

This was such a scary experience. I dont even want to imagine what could have happened if i'd of continued with it. I'm going to try the exercise antidepressant route now, and I am certainly NEVER going on this stuff again!
 

·
Registered
Joined
·
369 Posts
Effexor was the worst medication I was ever on. I had serious side effects from that drug and still have them over 1 year later. I would not recommend it to anyone.
 

·
Registered
Joined
·
1,749 Posts
Effexor gave me siezures even though the dose was very low (37.5 mg starting pack). Migraine lasted 2 months after stopping. And developed cognition problems that have not resolved even in 3 years. Was only on it 8 days.

It is interesting that you took the med last year without problems. What dose were you one? Have your symptoms changed (better, worse, mixed, ...) over the year?
 
G

·
Discussion Starter · #4 ·
Oh my gosh guys, I'm sorry to hear that! It really is awful stuff.

I was on 150mg last year and the only side effects were brain shakes if I missed a dose. I also had them in withdrawal but because I tapered slowly, it wasn't that bad. I don't know whether it was the fact that it was quick release this time that made me react differently, a different brand, different dosage or what.
My anxiety and DP returned after withdrawing from them last year and they didn't leave me.

Now on day 2 of cold turkey I got some weakness and a tingly mouth but its not too bad. I think I'm probably just really fatigued from the whole experience. Fingers crossed it'll sort itself out in time!
 

·
Registered
Joined
·
166 Posts
I got the Lamictal rash back in 2009. Scared of meds since then. Hospital stay + I had to take 'roids for a few weeks to get it out of my system/make the rash go away. Sheer hell.
 

·
Registered
Joined
·
134 Posts
Drugs and DR seems to be a game of Russian Roulette glad your off them and starting to feel better.
I was given Pregablin to try and although it reduced my anxiety it made my DR worse and worse, came of these and feel a lot better for it now.
 

·
Registered
Joined
·
295 Posts
so glad I am finally off of venlafaxine, it worked for 7 years, but then failed, now I am finally off of it and over the withdrawal symptoms too!
 

·
Registered
Joined
·
88 Posts
Great... I just started this med. My DP is much worse.
 
1 - 12 of 12 Posts
Top